Flood, Douglas
- When
- August 26, 8:19 AM CST
- Where
- Douglas County, 2.52 mi SW of Lake View to 1.58 mi E of Clinton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.992, -95.309
Minor street flooding was reported in Lawrence.
A frontal boundary moved its way through northeastern Kansas, which in conjuction with a large amount of moisture, formed thunderstorms. These storms brough heavy rain to the area, which caused minor street flooding in the cities of Emporia and Lawrence Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A frontal boundary moved its way through northeastern Kansas, which in conjuction with a large amount of moisture, formed thunderstorms. These storms brough heavy rain to the area, which caused minor street flooding in the cities of Emporia and Lawrence Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 26, 5:48 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 648 AM CDT WED AUG 26 2009 .UPDATE... UPDATE FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... CURRENT CONVECTIVE CLUSTER TO AFFECT THE TERMINALS FOR THE FIRST FEW HOURS WITH AT LEAST MVFR CONDITIONS AND SOME WESTERLY WINDS BEHIND OUTFLOW BOUNDARY. LOOKING AS THOUGH THE REST OF THE MORNING WILL BE QUIET IN SUBSIDENCE BEHIND THE SYSTEM...WITH DESTABILIZATION...APPROACH OF UPPER WAVE...NEARBY FRONT AND POTENTIAL REMNANT OUTFLOWS TO BRING MORE CONVECTION TO THE AREA BY LATE AFTERNOON. CAN EASILY ENVISION PERIODS OF TSRA AS SEEN UPSTREAM IN RECENT HOURS...BUT ATTEMPTING TO TIME THEM IS FUTILE AT THIS POINT. WILL ALSO HAVE TO MONITOR STRATUS FORMATION AS FRONT PUSHES SOUTHEAST FOR LATE IN THIS FORECAST. 65 && .PREV DISCUSSION... /ISSUED 251 AM CDT WED AUG 26 2009/ DISCUSSION... CONSIDERABLE UNCERTAINTY IN THE FORECAST TODAY THROUGH THURSDAY. SHOWERS AND STORMS ONGOING ACROSS KANSAS ATTM. LARGER SCALE LONGWAVE TROF OVER THE ROCKIES EJECTING SMALLER SHORTWAVE TROFS INTO THE PLAINS TONIGHT...EACH GENERATING ROUNDS OF PRECIPITATION AS THEY ENCOUNTER A MOIST AND UNSTABLE ATMOSPHERE IN PLACE. LACK OF SHEAR AND LLJ MAY BE REDUCING SEVERE POTENTIAL...HOWEVER GOOD MOISTURE DEPTH AND LIFT CONTINUE TO MAKE HEAVY RAIN AND OCCASIONAL HAIL IN STRONGER UPDRAFTS A CONCERN. TODAY/THIS EVENING...FORECAST QUITE TRICKY WITH MOST SHORT RANGE MODELS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS. WILL RELY CONSIDERABLY UPON CURRENT OBSERVATIONS FROM RADAR AND SATELLITE AS WELL AS PREVIOUS RUN DATA FOR FIRST 24-48 HRS OF FORECAST. INITIAL WAVES OVER KS EXPECTED TO MOVE THROUGH PRIMARILY THE NORTHERN PORTION OF THE STATE DURING THE MORNING HOURS...AND HAVE CARRIED HIGHER POPS THERE THROUGH THE NOON HOUR. THINK THIS WILL LEAVE THE EFFECTIVE POSITION OF THE SURFACE FRONT ACROSS OUR CWA BY THEN. WITH SOME SUBSIDENCE POSSIBLE BEHIND SMALL SCALE WAVES...EXPECT A CHANCE FOR ATMOSPHERE TO GAIN SOME ADDITIONAL INSTABILITY IN THE AFTERNOON AS THE LARGER SCALE TROF THEN MOVES INTO KANSAS NEAR THAT TIME. WOULD EXPECT THIS TO FIRE OFF ANOTHER ROUND OF SHOWERS AND STORMS...THIS TIME PERHAPS FOCUSED FARTHER SOUTH THAN THIS MORNING BASED ON FORECAST FRONTAL POSITION. WILL SLIDE POP EMPHASIS TO EAST CENTRAL KANSAS IN THE AFTERNOON AND EVENING HOURS. QPF AMOUNTS WILL VARY CONSIDERABLY...HOWEVER ALL CONVECTION ALONG AND SOUTH OF THE FRONT STILL IN AN AIRMASS WITH 1-2 INCHES OF PW VALUES...AND IN ENVIRONMENT WITH SOUTHWEST TO WESTERLY STEERING FLOW TO POSSIBLY CARRY STORMS REPEATEDLY OVER THE SAME AREA. AT THIS TIME THINK IT WILL BE MORE LOCALIZED WITHOUT A STRONGLY DEFINED FRONT OR WAVE TO FOCUS ON...BUT EXPECT PRECIP TO BE LOCALLY HEAVY. THURSDAY...DESPITE CONVECTIVE FEEDBACK ISSUES...THINK WITH LARGER SCALE TROF PASSING ACROSS THE AREA IN THE EARLY MORNING HOURS THAT THIS WILL PUSH THE FRONT INTO THE FAR SOUTHERN PORTIONS OF THE CWA THROUGH THE DAY ON THURSDAY. WAS THINKING THE 0Z NAM LOOKED OUT TO LUNCH WRAPPING UP A SURFACE LOW OVER SE KS WITH LACK OF A STRONG JET OR UPPER WAVE TO DEEPEN THE SYSTEM...BUT THEN 0Z EC CAME IN WITH SOMETHING SIMILAR. THINK THE GFS APPEARS MORE REALISTIC. WITH SUCH CONSIDERABLE INCONSISTENCIES WILL CARRY SOME POPS ACROSS THE EAST CENTRAL ZONES...BUT THINK WILL SEE A DIMINISHING TREND THROUGH THE DAY. FRI/SAT...LARGE UPPER LOW SLIDES SOUTHWARD INTO THE GREAT LAKES LEAVING COOLER NORTHERLY FLOW OVER THE PLAINS THROUGH THE LATE WEEK AND INTO THE WEEKEND. THIS WOULD LEAVE HIGHS IN THE 70S TO POSSIBLY 80. MADE NO CHANGES BEYOND SATURDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 519 AM CDT WED AUG 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 519 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. INITIALLY STORMS WILL BE MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 70...THEN ARE EXPECTED TO DEVELOP FURTHER SOUTH IN THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH RAINFALL RATES OF ONE TO TWO INCHES IN LESS THAN AN HOUR POSSIBLE IN THE STRONGER STORMS. WITH A FRONT LINGERING ACROSS THE AREA...THERE IS ALSO THE POSSIBILITY THAT STORMS WILL MOVE ACROSS THE SAME AREA MORE THAN ONCE...BRINGING AN INCREASED RISK FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE REMAINS A CHANCE FOR THUNDERSTORMS ON THURSDAY AS THE SYSTEM EXITS SLOWLY TO THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT WED AUG 26 2009 KSZ035>037-260915- DICKINSON-GEARY-MORRIS- 342 AM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS COUNTIES... THROUGH 415 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODBINE...LATIMER...WHITE CITY AND PARKERVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HEAVY RAIN 4 ENE ADA 39.18N 97.82W
08/26/2009 M3.31 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM HEAVY RAIN ENTERPRISE 38.90N 97.12W
08/26/2009 M1.91 INCH DICKINSON KS CO-OP OBSERVER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM HEAVY RAIN LONGFORD 39.17N 97.33W
08/26/2009 M2.18 INCH CLAY KS CO-OP OBSERVER
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
813 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HEAVY RAIN 8 SSW ABILENE 38.81N 97.28W
08/26/2009 E1.90 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNEThe Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 14:18 UTC.
2 flash flood, 1 flood, 1 hail. Local standard time, as filed.
Minor street flooding was reported in Lawrence.
Two vehicles stalled in high water. 18th Street and Burlingame Ave were closed.
In Emporia, 7th Street West was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194305, 194306, 194304, 194307.